Tornadoes · United States · Missouri · 2004
F0 tornado, Gower to Plattsburg, Missouri, May 29, 2004
From Gower to Plattsburg, this F0 tornado ran 1.0 miles across Clinton County on May 29, 2004, touching down at 7:35 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- May 29, 2004
- Touchdown
- 7:35 PM CDT (00:35 UTC)
- Path length
- 1.0 miles (1.6 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Clinton County
- Touchdown point
- 39.600, -94.600
- Lift-off point
- 39.600, -94.600
- Record number
- 1063
What the Weather Service recorded
Brief tornado touchdown.
Tornado crossed into Dekalb county near Osborn.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
44 minutes of warning. NWS EAX issued a tornado warning for this county at 23:51 UTC, 44 minutes before the tornado touched down, in force until 01:15 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 23:51 UTC | 01:15 UTC | Tornado Warning | EAX |
| 01:09 UTC | 09:15 UTC | Flash Flood Warning | EAX |
| 01:13 UTC | 02:15 UTC | Tornado Warning | EAX |
| 02:10 UTC | 03:45 UTC | Tornado Warning | EAX |
| 08:35 UTC | 16:30 UTC | Flash Flood Warning | EAX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a High Risk, with a 0.25 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 20:09 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the tornado touched down at May 29, 3:00 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, May 29, 3:00 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT SAT MAY 29 2004 .DISCUSSION... CURRENT VISIBLE SATELLITE IMAGERY AS OF 19Z INDICATES CU FIELD BEGINNING TO BUBBLE IN NORTH CENTRAL KANSAS TO THE WNW OF CONCORDIA. ALSO MONITORING MODERATE CU FIELD DEVELOPING OVER NORTHEAST KANSAS. 18Z TOPEKA SOUNDING INDICATED QUITE A BIT OF INSTABILITY WITH CAPES ACROSS NORTHEAST AND EAST CENTRAL KANSAS AT OR ABOVE 2500 J/KG WITH A NOMINAL CAPPING INVERSION. HAVE SOME CONCERNS THAT WE MAY SEE ISOLATED TO SCATTERED DEVELOPMENT ALONG A MOISTURE DISCONTINUITY BOUNDARY FROM CONCORDIA EAST-SOUTHEAST TO TOPEKA BETWEEN 4 AND 6 PM. ATMOSPHERE WOULD BE PRIMED FOR SUPERCELLS IN THIS AREA SHOULD DEVELOPMENT OCCUR...AND TRENDS WILL BE MONITORED CLOSELY OVER THE NEXT COUPLE OF HOURS. AS FOR THE MAIN SHOW...STILL DO EXPECT EXPLOSIVE DEVELOPMENT OF SUPERCELLS ACROSS NORTHERN KANSAS AND SOUTHERN NEBRASKA TOWARDS LATE AFTERNOON. STORMS MAY ALSO BUILD FURTHER SOUTH ALONG THE DRY LINE ACROSS CENTRAL KANSAS...HOWEVER STILL HAVE SOME CONCERNS ABOUT THE CAP AND ITS EFFECT ON CONVECTIVE DEVELOPMENT AS EVIDENT PER 18Z REGIONAL SOUNDINGS. 18Z RUC INDICATES NO CONVECTIVE DEVELOPMENT WHATSOEVER FURTHER SOUTH INTO KANSAS ALONG THE DRY LINE...WHICH MAY BE AN INDICATION OF A SCENARIO THAT EXHIBITS HIGH POTENTIAL FOR SIGNIFICANT SEVERE WEATEHR...BUT THE POSSIBILITY THAT THE POTENTIAL MAY NOT BE REALIZED. THE HIGH POTENTIAL THOUGH STILL IN MY MIND WARRANTS HIGH CHANCE POPS WITH HIGHLIGHTED WORDING...LIKELY POPS ACROSS NORTHWEST MISSOURI/NORTHEAST KANSAS IN CLOSER PROXIMITY TO BETTER CONVERGENCE ALONG THE FRONT. STILL HAVE CONCERNS FOR LOCALLY HEAVY RAIN IN OR CLOSE TO NORTHWEST MISSOURI OVERNIGHT...SO WILL CONTINUE WITH THE FLOOD WATCH IN THAT AREA. WILL LIKELY UPDATE THE HAZARDOUS WEATHER OUTLOOK TO TRY TO COMMUNICATE UNCERTAINTY REGARDING DEVELOPMENT TO THE SOUTH. IF STORMS DO DEVELOP...STRONG INSTABILITY AND SHEAR WILL YIELD THE POTENTIAL INITIALLY FOR SUPERCELLS FURTHER WEST INTO CENTRAL KANSAS...WITH MORE OF AN EVOLUTION TOWARDS A SQUALL LINE WITH A POTENTIAL FOR SIGNIFICANT DAMAGING WINDS AS THE STORMS MOVE EAST INTO MISSOURI. KEPT TEMPERATURES TONIGHT INTO TOMORROW CLOSE IN LINE WITH CURRENT FORECAST. KEY TO THE FORECAST TOMORROW WILL BE THE TIMING OF FRONTAL PASSAGE FROM WEST TO EAST DURING THE MORNING. ANY STORMS THAT DEVELOP TONIGHT WILL LIKELY LINGER ALONG AND AHEAD OF THE BOUNDARY SUNDAY MORNING. MESOETA AND GFS IN GOOD AGREEMENT IN BLASTING THE FRONT EAST AND OUT OF OUR FORECAST AREA BY EARLY AFTERNOON SUNDAY. WILL END THUNDERSTORM THREAT FROM WEST TO EAST LATE TONIGHT INTO SUNDAY NOON. SEVERE WEATHER POTENTIAL ON SUNDAY SHOULD BE MINIMIZED DUE TO THE TIME OF DAY...HIGHER OBVIOUSLY FURTHER TO THE SOUTH AND EAST. ALSO BELEIVE WE WILL SEE SOME SUNSHINE TOMORROW AFTERNOON ACROSS THE WESTERN COUNTIES AND HAVE PAINTED GRIDS ACCORDINGLY. AS FAR AS THE EXTENDED FORECAST...OVERALL MADE LITTLE CHANGE TO GOING GRIDS. DID INTRODUCE A CHANCE OF THUNDERSTORMS FRIDAY NIGHT INTO SATURDAY MORNING OF NEXT WEEK...WITH ECMWF AND GFS INDICATING DECENT WARM AIR ADVECTION AND THE HINT OF A WARM FRONT DRAPED WEST TO EAST ACROSS THE STATE. HUDSON && .PREV DISCUSSION... ...1205 PM CDT... INTERESTING SCENARIO SHAPING UP FOR THIS EVENING ACROSS NORTHWESTERN MISSOURI...AND FOR FAR WESTERN MISSOURI TOWARDS MID TO LATE EVENING. 12Z MESOETA AND RUC MODELS INDICATE AN AREA LIKELY TO LIGHT UP WITH INTENSE THUNDERSTORMS AROUND CONCORDIA NORTH TO HASTINGS...EAST ALONG THE NEBRASKA/KANSAS BORDER TO NORTH OF TOPEKA BY 00Z. LOW LEVEL FLOW IN THIS AREA BACKED CONSIDERABLY AND WOULD LIKELY BE A FAVORED AREA FOR SUPERCELL DEVELOPMENT IN THE 20Z TO 00Z TIMEFRAME /3 PM TO 7 PM/. MEAN STORM MOTION OF RIGHT MOVERS COULD BRING THESE STORMS INTO FAR NORTHWEST MISSOURI OR NORTHEAST KANSAS TOWARDS 7 PM TO 10 PM. IT WOULD APPEAR THAT THE GREATEST TORNADO THREAT IN THE PLEASANT HILL FORECAST AREA WOULD BE ACROSS FAR NORTHWEST MISSOURI AND NORTHEAST KANSAS...WHERE ETA BUFR SOUNDINGS YIELD EXTREMELY CURVED HODOGRAPHS AND ARBOUD 4000 J/KG OF CAPE BY 00Z. RUC ALSO SUGGESTS A WEAKLY CAPPED ATMOSPHERE INTO NORTHEAST KANSAS AT THAT TIME AS WELL. IN FACT...OBJECTIVE ANALYSIS WOULD ALMOST DEPICT A BOUNDARY /MORE LIKE A MOISTURE DISCONTINUITY/ EXTENDING FROM CONCORDIA TO EMPORIA/ THAT MAY ALSO HELP TO FOCUS CONVECTIVE DEVELOPMENT. CONCERNS ACROSS NORTHWEST MISSOURI ALSO CENTER ON POTENTIAL FOR HEAVY RAINS...AND WILL BE ISSUING A FLOOD WATCH IN THIS AREA FOR TONIGHT BASED ON RECENT RAINS AND POTENTIAL FOR SIGNIFICANT QPF...AND RELATIVELY LOW FLASH FLOOD GUIDANCE. FURTHER SOUTH...THE ISSUE BECOMES A BIT MORE COMPLICATED. NEW MODEL RUNS HINT THAT AREAS ACROSS CENTRAL INTO EAST CENTRAL KANSAS WILL REMAIN CAPPED UNTIL AFTER 00Z THIS EVENING...WITH SOME DEVELOPMENT POSSIBLE AFTER THAT TIME EAST OF THE DRY LINE. MAIN CONCERN IS THAT AS ELONGATED SURFACE LOW CONTINUES TO ADVANCE EAST...SHEAR WILL BECOME MORE UNIDIRECTIONAL WHICH MAY INHIBIT TORNADIC POTENTIAL BUT ENHANCE POTENTIAL FOR A SIGNIFICANT WIND THREAT ALONG A LINE OF THUNDERSTORMS...IF THEY CAN BREAK THROUGH THE CAP LATER TONIGHT. HUDSON ...325 AM CDT... MAIN FORECAST CONCERN IS WITH THE SHORT TERM...FOCUSING ON POTENTIAL SEVERE WEATHER EVENT UNFOLDING BY THIS EVENING. MUCH OF FORECAST AREA IN A MODERATE RISK AND WILL ADD SEVERE WORDING TO FORECASTS TO REFLECT THIS. MAIN DRIVER FOR THE WEATHER TODAY WILL BE DEEP TROUGH CURRENTLY OVER WESTERN PART OF COUNTRY. INITIAL SHORT WAVE MOVING ACROSS NEW MEXICO AT THIS TIME WILL SPREAD SOME MID TO UPPER LEVEL MOISTURE INTO REGION...THIS MORNING...AND CAN NOT RULE OUT A THUNDERSTORM DEVELOPING WITH THIS WAVE AS ATMOSPHERE LOSES ITS CAP THIS AFTERNOON...SO WILL LEAVE CHANCE POPS IN FOR AFTERNOON PERIOD. LOW LEVEL MOISTURE RETURN WILL BE MORE FOCUSED THROUGH CENTRAL AND EASTERN KANSAS THIS AFTERNOON AS 850 LOW LEVEL JET INCREASES TO 40 TO 50 KTS THROUGH THAT AREA. DRY LINE SETTING UP IN WESTERN KANSAS SHOULD BE MAIN INITIATION POINT FOR STORMS THIS AFTERNOON WITH CAP BREAKING BY 21Z. UPPER FLOW STARTS TO BECOME DIFFLUENT OVER WESTERN PORTIONS OF FORECAST AREA BY THAT TIME AS 80 KT UPPER JET NOSES INTO SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. LOW LEVEL JET BECOMES FOCUSED ACROSS WESTERN HALF OF FORECAST AREA BY 03Z WITH THETA E AXIS MOVING TO NEAR KS/MO STATE LINE BY THAT TIME. EXPECT PRIME TIME FOR SEVERE IN WESTERN HALF OF FORECAST AREA WILL BE IN THE EVENING TIME FRAME. SOME CONCERN WITH ETA WANTING TO CREATE TWO DISCREET AREAS OF DEVELOPMENT WITH TWO SEPARATE SHORT WAVES IN THE MAIN FLOW...ONE ACROSS SOUTHEAST KANSAS AND ANOTHER FROM NORTHEAST KANSAS...NORTHWARD BY 03Z...LEAVING CHANCES OF STORMS A BIT MORE QUESTIONABLE FOR AREAS IN BETWEEN. WILL LEAVE POPS AT LIKELY CATEGORY AT THIS POINT INSTEAD OF GOING CATEGORICAL JUST IN CASE THIS SCENARIO PANS OUT. ALSO LOOKING AT TWO OTHER PROBLEMS TODAY...WIND AND POTENTIAL FOR HEAVY RAIN TONIGHT. REGARDING WIND TODAY...WITH 850 WINDS EXPECTED TO BE IN THE 35 TO 40 KT RANGE BY 21Z THIS AFTERNOON...MAY SEE SOME GUSTS IN THE 35 TO 40 MPH RANGE...AND SUSTAINED IN THE 25 TO NEAR 30 MPH RANGE AT TIME. THIS WOULD BE A MARGINAL WIND EVENT SO NOT PLANNING ON A WIND ADVISORY AT THIS TIME. RAIN RATES WILL LIKELY BE HEAVY WITH ANY THUNDERSTORMS...AND PRECIPITABLE WATER CLIMBS IN THE 1.5 TO 1.8 RANGE FOR A TIME THIS EVENING. HOWEVER...STORM MOTION WOULD SUGGEST STORMS WILL BE MOVING 35 TO 40 MPH...MAYBE FAST AT TIMES...SO NOT LOOKING FOR A LONG LIVED...OR TRAINING KIND OF SCENARIO THAT WOULD LEAD TO WIDESPREAD SERIOUS FLOODING. SO WILL HOLD OFF ON ANY TYPE OF FLOOD WATCH. HOWEVER...WILL MENTION HEAVY RAIN POTENTIAL IN THE FORECAST WORDING...WITH THE STORMS POTENTIAL OF PRODUCING A PERIOD OF REAL DOWN POURS. UPPER LOW ON SUNDAY IS OVER NORTHERN PLAINS...WITH 700 TROUGH MOVING ACROSS AREA BY MIDDAY. WILL END PRECIPITATION FROM WEST TO EAST BASED ON ITS PASSAGE...WITH SUBSIDENCE MOVING IN BEHIND. REGARDING TEMPERATURES TODAY...WITH INCREASING SOUTHERLY WINDS...MIXING DOWN FROM AT LEAST 850 MB AND SOME COMPRESSIONAL EFFECTS OF DEEPENING LOW OVER WESTERN PLAINS...SHOULD SEE TEMPERATURES 3 TO 5 DEGREES WARMER THAN YESTERDAY. MIGHT SEE EVEN WARMER IF CLOUDS WITH INITIAL SHORT WAVE ARE NOT AS THICK AS EXPECTED. LOOKS LIKE ST JOSEPH WILL BE THE HOT SPOT. WITH SURFACE FRONT NOT ALL THE WAY THROUGH THE AREA BY 12Z...WILL KEEP IT WARMER IN EASTERN AREAS TONIGHT...BRINGING READINGS DOWN TO AROUND EXPECTED DEWPOINT LEVELS. SURFACE FRONT FINALLY SWINGS PAST BY 18Z...SO WILL SEE TEMPERATURES ABOUT 10 DEGREES COOLER ON SUNDAY. PC && .EAX WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FOR TONIGHT FOR DONIPHAN COUNTY. MO...FLOOD WATCH FOR TONIGHT ALONG AND NORTH OF A SAVANNAH TO ALBANY TO BETHANY LINE. WFO EAX
Hazardous weather outlook, May 29, 12:52 PM CDT, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1252 PM CDT SAT MAY 29 2004 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-301100- ...SEVERE WEATHER OUTBREAK EXPECTED LATE THIS AFTERNOON AND TONIGHT ACROSS THE CENTRAL PLAINS... ...FLOOD WATCH IN EFFECT TONIGHT NORTHWEST OF A TROY KANSAS TO BETHANY LINE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE WEATHER OUTBREAK IS EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. STORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW LONG TRACKED AND STRONG TORNADOES ARE ALSO POSSIBLE. AREAS UNDER THE GREATEST THREAT INCLUDE LOCATIONS WEST OF A GRANT CITY TO KANSAS CITY LINE...FROM AROUND 6 OR 7 THIS EVENING INTO THE EARLY MORNING HOURS SUNDAY. AT MIDDAY...A DEVELOPING STORM SYSTEM WAS LOCATED OVER THE HIGH PLAINS OF KANSAS AND NEBRASKA. STRONG SOUTH WINDS CONTINUE TO BRING WARM AND VERY MOIST AIR NORTHWARD INTO THE OUTLOOK AREA. DATA THIS MORNING INDICATES THAT RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED BY MID TO LATE AFTERNOON IN EXTREME NORTHERN KANSAS AND SOUTHERN NEBRASKA. ADDITIONAL STORMS MAY ALSO DEVELOP EAST SOUTHEAST INTO NORTHEAST KANSAS. STRONG WIND SHEAR PROFILES AND A VERY UNSTABLE AIRMASS WILL LEAD TO THE POTENTIAL OF TORNADIC STORMS. LARGE HAIL GOLF BALL SIZE OR LARGER AND DESTRUCTIVE WINDS WILL ALSO ACCOMPANY THIS ACTIVITY. THESE STORMS MAY TRACK EAST NORTHEAST INTO NORTHWESTERN MISSOURI THIS EVENING...WITH THE THREAT IN NORTHWEST MISSOURI BEGINNING AS EARLY AS 6 OR 7 PM. VERY HEAVY RAIN WILL ALSO BE POSSIBLE...AND A FLOOD WATCH HAS BEEN POSTED NORTHWEST OF A TROY KANSAS TO BETHANY LINE FOR TONIGHT. FURTHER SOUTH...ADDITIONAL STORMS MAY DEVELOP ACROSS EASTERN KANSAS DURING THE EVENING HOURS. THE ATMOSPHERE ACROSS EASTERN KANSAS AND WESTERN MISSOURI WILL REMAIN CAPPED THIS EVENING...AS WARMER AIR ALOFT WORKS TO INHIBIT THUNDERSTORM DEVELOPMENT. IF STORMS DO DEVELOP...THEY WILL LIKELY CONGEAL QUICKLY INTO A SQUALL LINE AND PRESENT A THREAT FOR DESTRUCTIVE WINDS AND HAIL AS THE LINE MOVES EAST OVERNIGHT. PERSONS ACROSS EASTERN KANSAS...AND MUCH OF NORTHERN INTO WESTERN MISSOURI...SHOULD CONTINUE TO MONITOR LATER FORECASTS FOR POSSIBLE WATCHES OR WARNINGS. MANY PEOPLE ARE OUTDOORS CELEBRATING THE HOLIDAY WEEKEND. BE SURE TO BRING ALONG A PORTABLE TELEVISION...RADIO OR NOAA WEATHER RADIO TO KEEP UP WITH RAPIDLY CHANGING CONDITIONS LATE THIS AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE FORECAST FOR SUNDAY MAINLY IN AREAS EAST OF A UNIONVILLE TO CLINTON LINE. AT THIS TIME...SEVERE THUNDERSTORMS LOOK POSSIBLE WITH THIS ACTIVITY WITH THE MAIN THREAT BEING HAIL AND DAMAGING WINDS. THESE STORMS WILL BE OCCURRING AS A COLD FRONT SWINGS THROUGH MISSOURI...WITH THE STORMS EXPECTED TO QUICKLY EXIT THE OUTLOOK AREA BY EARLY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED LATE THIS AFTERNOON AND TONIGHT ACROSS NORTHEAST KANSAS AND FAR NORTHWEST MISSOURI...AND WILL LIKELY BE REQUIRED ELSEWHERE TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE) HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV. HUDSON
In the hours before
Local storm report, May 29, 7:21 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL 4 SE EDGERTON 39.46N 94.58W
05/29/2004 2.75 INCH CLINTON MO LAW ENFORCEMENT
&&
PREDMORELocal storm report, May 29, 7:23 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 5 NW GOWER 39.66N 94.66W
05/29/2004 2.50 INCH BUCHANAN MO TRAINED SPOTTER
&&
PREDMORELocal storm report, May 29, 7:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
724 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL TRIMBLE 39.47N 94.56W
05/29/2004 1.75 INCH CLINTON MO LAW ENFORCEMENT
&&
PREDMORELocal storm report, May 29, 7:29 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
729 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 1 N TRIMBLE 39.49N 94.56W
05/29/2004 1.75 INCH CLINTON MO TRAINED SPOTTER
&&
PREDMORELocal storm report, May 29, 7:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL STEWARTSVILLE 39.75N 94.50W
05/29/2004 1.75 INCH DEKALB MO LAW ENFORCEMENT
&&
PREDMORELocal storm report, May 29, 7:33 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
733 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL EASTON 39.72N 94.64W
05/29/2004 1.25 INCH BUCHANAN MO AMATEUR RADIO
&&
PREDMOREThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Topeka, KS (KTOP), 00:00Z
0.6 hours before the tornado, 112 km from the path. May 30, 2004.
- Mixed-layer CAPE
- 2909 J/kg
- Mixed-layer CIN
- -11 J/kg
- Surface CAPE
- 3692 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 18.2
- 0-3 km lapse rate
- 7.1 K/km
Topeka, KS (KTOP), 12:00Z
11.4 hours after it, 112 km from the path. May 30, 2004.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -310 J/kg
- Surface CAPE
- 54 J/kg
- Mixed-layer LCL
- 777 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 3.5 K/km
The radar
The Pleasant Hill radar (KEAX), 92 km away, was scanning. The volume nearest the touchdown began at 00:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:40 UTC | HAIL 1.75 | Bean Lake | Platte, MO | |
| 22:40 UTC | HAIL 1.75 | Bean Lake | Platte, MO | |
| 22:45 UTC | FUNNEL CLOUD | Bean Lake | Platte, MO | |
| 22:45 UTC | FUNNEL CLOUD | Bean Lake | Platte, MO | |
| 23:03 UTC | HAIL 1.75 | De Kalb | Buchanan, MO | |
| 23:03 UTC | HAIL 1.75 | De Kalb | Buchanan, MO | |
| 23:15 UTC | TORNADO | 3 Wnw Camden Point | Platte, MO | |
| 23:15 UTC | TORNADO | 3 Wnw Camden Point | Platte, MO | |
| 23:20 UTC | HAIL 2.75 | Dearborn | Platte, MO | |
| 23:20 UTC | HAIL 2.75 | Dearborn | Platte, MO | |
| 23:26 UTC | HAIL 0.75 | 2 Se Agency | Buchanan, MO | |
| 23:26 UTC | HAIL 0.75 | 2 Se Agency | Buchanan, MO | |
| 23:32 UTC | TORNADO | 2 Se De Kalb | Buchanan, MO | |
| 23:32 UTC | TORNADO | 2 Se De Kalb | Buchanan, MO | |
| 23:40 UTC | HAIL 1.75 | 2 S Faucett | Buchanan, MO | |
| 23:40 UTC | HAIL 1.75 | 2 S Faucett | Buchanan, MO | |
| 23:52 UTC | HAIL 0.75 | Smithville | Clay, MO | |
| 23:52 UTC | HAIL 0.75 | Smithville | Clay, MO | |
| 00:02 UTC | HAIL 0.75 | Smithville | Clay, MO | |
| 00:02 UTC | HAIL 0.75 | Smithville | Clay, MO | |
| 00:03 UTC | HAIL 0.5 | Trimble | Clinton, MO | |
| 00:03 UTC | HAIL 0.5 | Trimble | Clinton, MO | |
| 00:05 UTC | HAIL 0.88 | Gower | Clinton, MO | |
| 00:05 UTC | HAIL 0.88 | Gower | Clinton, MO | |
| 00:07 UTC | HAIL 1.75 | 1 Ne Smithville | Clay, MO | |
| 00:07 UTC | HAIL 1.75 | 1 Ne Smithville | Clay, MO | |
| 00:07 UTC | HAIL 1.75 | 5 Ne Smithville | Clay, MO | |
| 00:07 UTC | HAIL 1.75 | 5 Ne Smithville | Clay, MO | |
| 00:10 UTC | HAIL 1.25 | Easton | Buchanan, MO | |
| 00:10 UTC | HAIL 1.25 | Easton | Buchanan, MO | |
| 00:10 UTC | HAIL 2.75 | 4 Se Edgerton | Clinton, MO | |
| 00:10 UTC | HAIL 2.75 | 4 Se Edgerton | Clinton, MO | |
| 00:15 UTC | HAIL 1.75 | 1 N Trimble | Clinton, MO | |
| 00:15 UTC | HAIL 1.75 | 1 N Trimble | Clinton, MO | |
| 00:15 UTC | HAIL 2.5 | 5 Nw Gower | Buchanan, MO | |
| 00:15 UTC | HAIL 2.5 | 5 Nw Gower | Buchanan, MO | |
| 00:20 UTC | HAIL 1.75 | Trimble | Clinton, MO | |
| 00:20 UTC | HAIL 1.75 | Trimble | Clinton, MO | |
| 00:22 UTC | HAIL 1.75 | Stewartsville | Dekalb, MO | |
| 00:22 UTC | HAIL 1.75 | Stewartsville | Dekalb, MO |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2004 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 29, 2004
77 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 29 | 4:21 PM CDT | F0 | Lincoln, NE | 1.0 | 20 | |||
| May 29 | 4:30 PM CDT | F1 | Lincoln, NE | 1.0 | 40 | $120,000 | ||
| May 29 | 4:43 PM CDT | F0 | Mitchell, KS | 0.1 | 50 | |||
| May 29 | 4:55 PM CDT | F0 | Custer, NE | 0.2 | 10 | |||
| May 29 | 4:55 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 29 | 4:55 PM CDT | F0 | Lincoln, NE | 0.2 | 10 | |||
| May 29 | 5:04 PM CDT | F0 | Lincoln, NE | 0.1 | 10 | |||
| May 29 | 5:06 PM CDT | F0 | Custer, NE | 0.2 | 20 | |||
| May 29 | 5:08 PM CDT | F0 | McIntosh, ND | 0.0 | 20 | |||
| May 29 | 5:10 PM CDT | F0 | Dawson, NE | 0.1 | 50 | |||
| May 29 | 5:14 PM CDT | F1 | McIntosh, ND | 3.0 | 60 | |||
| May 29 | 5:25 PM CDT | F0 | Custer, NE | 0.1 | 10 | |||
| May 29 | 5:30 PM CDT | F0 | Holt, NE | 0.1 | 10 | |||
| May 29 | 5:30 PM CDT | F0 | Thayer, NE | 0.1 | 50 | |||
| May 29 | 5:33 PM CDT | F0 | Holt, NE | 0.1 | 10 | |||
| May 29 | 5:33 PM CDT | F0 | Holt, NE | 0.2 | 10 | $10,000 | ||
| May 29 | 5:53 PM CDT | F0 | Loup, NE | 0.1 | 10 | |||
| May 29 | 5:57 PM CDT | F1 | Cloud, KS | 4.0 | 200 | $180,000 | ||
| May 29 | 6:08 PM CDT | F0 | Brown, SD | 0.1 | 10 | |||
| May 29 | 6:11 PM CDT | F2 | Cloud, KS | 5.0 | 200 | $2.1 million | ||
| May 29 | 6:20 PM CDT | F1 | Republic, KS | 1.0 | 100 | |||
| May 29 | 6:22 PM CDT | F0 | Brown, SD | 0.3 | 30 | |||
| May 29 | 6:23 PM CDT | F0 | Edmunds, SD | 1.5 | 30 | |||
| May 29 | 6:25 PM CDT | F1 | Cloud, KS | 2.0 | 100 | |||
| May 29 | 6:28 PM CDT | F1 | Republic, KS | 3.5 | 200 | $3.2 million | ||
| May 29 | 6:29 PM CDT | F0 | Custer, OK | 6.0 | 200 | $1,000 | ||
| May 29 | 6:30 PM CDT | F3 | Buchanan, MO | 7.0 | 400 | $30,000 | ||
| May 29 | 6:35 PM CDT | F0 | Edmunds, SD | 1.5 | 30 | |||
| May 29 | 6:45 PM CDT | F0 | Republic, KS | 0.5 | 50 | |||
| May 29 | 7:17 PM CDT | F0 | Harper, KS | 0.5 | 40 | |||
| May 29 | 7:17 PM CDT | F2 | Blaine, OK | 19.7 | 1,760 | $2.5 million | ||
| May 29 | 7:20 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 7:20 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 7:25 PM CDT | F1 | Harper, KS | 6.0 | 75 | $50,000 | ||
| May 29 | 7:28 PM CDT | F0 | Marshall, KS | 1.0 | 75 | $10,000 | ||
| May 29 | 7:30 PM CDT | F0 | Gage, NE | 0.1 | 50 | |||
| May 29 | 7:36 PM CDT | F0 | Republic, KS | 1.0 | 75 | |||
| May 29 | 7:39 PM CDT | F0 | Leflore, MS | 2.0 | 50 | |||
| May 29 | 7:43 PM CDT | F2 | Harper, KS | 8.0 | 500 | $180,000 | ||
| May 29 | 7:50 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 7:56 PM CDT | F1 | Republic, KS | 0.5 | 100 | $50,000 | ||
| May 29 | 8:00 PM CDT | F0 | Harper, KS | 0.5 | 40 | |||
| May 29 | 8:04 PM CDT | F1 | Canadian, OK | 4.5 | 50 | $30,000 | ||
| May 29 | 8:05 PM CDT | F0 | Buchanan, MO | 0.2 | 50 | |||
| May 29 | 8:09 PM CDT | F0 | Republic, KS | 0.2 | 50 | $10,000 | ||
| May 29 | 8:10 PM CDT | F1 | Marshall, KS | 1.0 | 75 | |||
| May 29 | 8:13 PM CDT | F0 | Pawnee, NE | 0.2 | 100 | |||
| May 29 | 8:14 PM CDT | F1 | Canadian, OK | 2.0 | 20 | $10,000 | ||
| May 29 | 8:15 PM CDT | F0 | Lincoln, NE | 0.1 | 20 | |||
| May 29 | 8:19 PM CDT | F1 | Harper, KS | 2.5 | 440 | $1.2 million | ||
| May 29 | 8:22 PM CDT | F0 | Canadian, OK | 0.1 | 20 | |||
| May 29 | 8:25 PM CDT | F0 | Republic, KS | 1.0 | 50 | |||
| May 29 | 8:28 PM CDT | F1 | Sumner, KS | 6.0 | 500 | $250,000 | ||
| May 29 | 8:30 PM CDT | F1 | Hickman, KY | 5.4 | 100 | |||
| May 29 | 8:32 PM CDT | F0 | Sumner, KS | 1.0 | 60 | $30,000 | ||
| May 29 | 8:32 PM CDT | F0 | Republic, KS | 0.5 | 50 | |||
| May 29 | 8:35 PM CDT | F0 | Washington, KS | 1.0 | 50 | |||
| May 29 | 8:40 PM CDT | F1 | Clinton, MO | 20.0 | 150 | $30,000 | ||
| May 29 | 8:42 PM CDT | F3 | Sumner, KS | 2.5 | 600 | 1 | $18 million | |
| May 29 | 8:45 PM CDT | F1 | Canadian, OK | 1.0 | 50 | $150,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.